1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Forgot Lantus, Now What?

Discussion in 'Insulin' started by LornaFarrell, Sep 10, 2018.

  1. LornaFarrell

    LornaFarrell · Well-Known Member

    Messages:
    72
    Likes Received:
    53
    Trophy Points:
    38
    I’ve just woken up to a surprisingly high reading (12.6) and I’ve realised I forgot to take any lantus last night. I normally have 40 units.

    Presumably I can’t take it now, or I won’t be able to take this evening’s dose. I also have novorapid.

    What do I do now?
     
  2. EllieM

    EllieM Type 1 · Well-Known Member

    Messages:
    2,940
    Likes Received:
    1,658
    Trophy Points:
    198
    Are you sure you forgot? I'd be a lot higher than 12.6 if I forgot mine. :)

    I'd probably keep doing blood tests and giving extra novorapid as appropriate. You know how to calculate correction doses?
     
  3. LornaFarrell

    LornaFarrell · Well-Known Member

    Messages:
    72
    Likes Received:
    53
    Trophy Points:
    38
    Well, yesterday evening I took my 2 year old to A&E (he’s fine), came home at 9pm, ate and was just about to go to bed when my baby started crying. So I think I just ran upstairs to the baby (so he wouldn’t wake the toddler as they share a room) and once he was settled I went straight to bed without coming back down.

    Last time I forgot my morning reading was 24, but I had also missed the novorapid with my evening meal.
     
    • Hug Hug x 1
  4. LornaFarrell

    LornaFarrell · Well-Known Member

    Messages:
    72
    Likes Received:
    53
    Trophy Points:
    38
    Yes, I calculate corrections. So do I just do that with meals as normal, or should I throw in any extras?
     
  5. Deleted Account

    Deleted Account · Guest

    You could take your Lantus and move the daily time.
    Or, as the other respondents say, take lots of tests and corrections.
    It may be exhausting (especially with a young family) but I would go for the latter option and test/correct every couple of hours but be careful not to "stack" your NovoRapid (it lasts for about 4 hours so assume half of it has been used after 2 hours).

    You say this has happened before. I realise twice is not a huge number of times but still wonder if there is something you can do to remind yourself. You could set an alarm on your phone or just put a note by your bed/toothbrush ('Have you taken your Lantus?").

    When you have a young family it is easy to forget about yourself. Try not to - your health is important.
    But don't beat yourself up - you are just human.
     
    • Agree Agree x 5
  6. Knikki

    Knikki · Guest

    I agree with @EllieM would have thought your sugars would be higher, however it sounds like you had an "exciting" evening so maybe that has counteracted the rise.

    If it was me I would inject a little less Lantus this morning and watch my sugars like a hawk, it is unfortunatly going to throw things out for a short while.

    Good luck and hope things settle down soon.
     
  7. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @LornaFarrell, You are not the first and will not be the last to do this!! We had a Prime Minister in Australia here who said "life wasn't meant to be easy". ( and later there was a scandal when he somehow lost his trousers on a train trip )!
    We live and learn. To add to the excellent suggestions above I would suggest you contact your DSN when possible, explain what happen again and discuss a plan for if it should happen again. Just as we all should have sick day plans etc.
    Some insulin pens have devices on them that tell you whether you have already taken a dose (so that you do not double up - and guess who has done that? yes - me).
    Whether set an alarm on your watch or mobile to remind you that the Lantus dose is due, with a follow-up alarm or have some other method is up to you. Also ensure that you have a 'hospital' pack with things to take along with spare pens. glucose monitor, something to eat, drink etc. The 'alarm' could have gone off when you were at the hospital but if you don't have your insulin with you - ain't much help. Being prepared is a full time job, let alone children, husband, dog, cat .....
    The important thing it that you have learnt something !!
     
  8. LornaFarrell

    LornaFarrell · Well-Known Member

    Messages:
    72
    Likes Received:
    53
    Trophy Points:
    38
    Thanks everyone!

    @kitedoc I do have a little bag with both types of insulin, needles, safe pot for sharps, mobile meter, diawipes, emergency sugar and my thyroxine tablets. It goes everywhere with me, along with my toddler’s epipens, piriton, inhalers and spacer. Sometimes I feel like a walking pharmacy!!
     
  9. LornaFarrell

    LornaFarrell · Well-Known Member

    Messages:
    72
    Likes Received:
    53
    Trophy Points:
    38
    Ha, even with the correction doses it’s now 21.3, I guess it just took a while for the high number to kick in!
     
  10. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    You are most definitely allowed to rattle like the rest of us.
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook